By Billy Graham • August 18, 2008
Have you talked honestly with your doctors about this? Sometimes, I understand, the medication a person takes after major surgery needs to be adjusted to avoid side effects like this. This may not be the answer for you — but it is a good place to start.
You also need to remember that major surgery is a shock to anyone’s system. Elsewhere in your letter you acknowledge that you have always been a very active person, and you find it frustrating not to be able to do everything you once did. But it takes time to recover from major surgery; a surgeon once told me that it may take up to a year.
Don’t expect too much, therefore, and give your body the time and rest it needs to recover. Our bodies are very complicated, and what happens to one part of our body affects every other part. I often recall the psalmist’s statement: “I praise you because I am fearfully and wonderfully made” (Psalm 139:14). In my own experience, trying to do too much after a major surgery or illness actually slows the healing process.
The most important thing I can tell you, however, is that God is with you, and His love surrounds you just as much now as it did a year ago. Draw closer to Christ each day, thanking and trusting Him more and more — even when you don’t feel like it.